Jump to navigation
Unfortunately, HIV drugs can also cause side effects. They occur to varying degrees from person to person, and sometimes they do not occur at all.
Common side effects are tiredness, nausea, vomiting, diarrhea, muscle pain and headache, as well as skin rashes. They often occur at the beginning of treatment and then go away of their own accord, once the body has become accustomed to the medication.
In some cases, the side effects remain, or only develop after a longer time. Some long-term side effects can have serious consequences for your health.
Often, the side effects can be relieved by other medication. If the side effects continue, it may be helpful to change HIV drugs. In rare cases, the medication has to be discontinued for a time.
The number of people with HIV who suffer from severe side effects is often overestimated. In reality, around 80% of people are able to cope well with the side effects they experience.
Symptoms such as nausea, vomiting and diarrhea are among the most common side effects. They are not only unpleasant - they can also weaken the effectiveness of the treatment, as the active ingredients of the drugs cannot be absorbed properly by the body if they are eliminated through vomiting or diarrhea.
Nausea, vomiting and diarrhea can be treated with household remedies and medication. An experienced HIV specialist doctor will know what to recommend.
Most people suffer from nausea and vomiting only at the start of their HIV therapy. The symptoms usually disappear after around 3 months.
Fat metabolism / lipodystrophy
HIV itself, as well as anti-HIV drugs, can have an effect on the metabolism of fat in the body. Some people with HIV have elevated blood fat levels.
Some HIV medications can cause a side effect called lipodystrophy. Lipodystrophy is a malfunction of the storage of fat in the body. The fatty tissue in some parts of the body, for example the face, arms and legs, is reduced. In other areas, the body fat increases, such as in between the organs in the abdominal area and on the neck. If lipodystrophy occurs, you should change to another HIV therapy if possible.
Nerves and psyche
Some HIV medications also have an effect on the brain and central nervous system, and therefore on the way you feel. For example, Sustiva® can lead to intense dreams and a state of agitation in some cases. Other drugs can damage the long nerve pathways which connect the parts of the body to the brain.
View this website in German
Information about HIV/AIDS and STIs in German Sign Language
Information in easy language about HIV, Aids and sexually transmitted diseases
Stay informed with our monthly newsletter! (in German)
On World AIDS Day and throughout the year!